Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The sigma-SOR algorithm and the optimal strategy for the utilization of the SOR iterative method

Author: Zbigniew I. Woźnicki
Journal: Math. Comp. 62 (1994), 619-644
MSC: Primary 65F10; Secondary 65B99
Corrigendum: Math. Comp. 66 (1997), 1769-1769.
MathSciNet review: 1212270
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper describes, discusses, and numerically illustrates the method for obtaining a priori estimates of the optimum relaxation factor in the SOR iteration method. The computational strategy of this method uses the so-called Sigma-SOR algorithm based on the theoretical result proven in the paper. The method presented is especially efficient for problems with slowly convergent iteration process and in this case is strongly competitive with adaptive procedures used for determining dynamically the optimum relaxation factor during the course of the SOR solution.

References [Enhancements On Off] (What's this?)

  • [1] L. A. Hageman and D. Young, Applied iterative methods, Academic Press, New York, 1981. MR 630192 (83c:65064)
  • [2] B. A. Carré, The determination of the optimum accelerating factor for successive over-relaxation, Comput. J. 4 (1961), 73-78.
  • [3] H. E. Kulsrud, A practical technique for the determination of the optimum relaxation factor of the successive over-relaxation method, Comm. ACM 4 (1961), 184-187. MR 0143336 (26:895)
  • [4] L. A. Hageman and R. B. Kellogg, Estimating optimum relaxation factors for use in the successive over relaxation and the Chebyshev polynomial methods of iteration, WAPD-TM-592, 1966.
  • [5] J. H. Wilkinson, The algebraic eigenvalue problem, Oxford Univ. Press, London, 1965. MR 0184422 (32:1894)
  • [6] L. A. Hageman and R. S. Varga, Block iterative methods for cyclically reduced matrix equations, Numer. Math. 6 (1964), 106-119. MR 0166912 (29:4185)
  • [7] P. Concus, G. H. Golub, and G. Meurant, Block preconditioning for the conjugate gradient method, SIAM J. Sci. Statist. Comput. 6 (1985), 220-252. MR 773293 (87c:65035a)
  • [8] Z. I. Woźnicki, On numerical analysis of conjugate gradient method, Japan J. Indust. Appl. Math. 10 (1993), 487-519. MR 1247879 (95e:65034)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 65B99

Retrieve articles in all journals with MSC: 65F10, 65B99

Additional Information

Keywords: SOR iteration method, power method, acceleration of convergence, eigenvalues of iteration matrix, estimation of optimum relaxation factor
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society